Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Double Hurwitz numbers via the infinite wedge

Author: Paul Johnson
Journal: Trans. Amer. Math. Soc. 367 (2015), 6415-6440
MSC (2010): Primary 14N10
Published electronically: April 1, 2015
MathSciNet review: 3356942
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive an algorithm to produce explicit formulas for certain generating functions of double Hurwitz numbers. These formulas generalize a formula in the work of Goulden, Jackson, and Vakil for one part double Hurwitz numbers. Consequences include a new proof that double Hurwitz numbers are piecewise polynomial, an understanding of the chamber structure and wall crossing for these polynomials, and a proof of the Strong Piecewise Polynomiality Conjecture of their work.

The proof is an application of Okounkov's expression for double Hurwitz numbers in terms of operators on the infinite wedge. We begin with a introduction to the infinite wedge tailored to our use.

References [Enhancements On Off] (What's this?)

  • [1] R. Cavalieri, P. Johnson, and H. Markwig, Chamber structure of double Hurwitz numbers, 22nd International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2010), 227-238, Discrete Math. Theor. Comput. Sci. Proc., AN, Discrete Math. Theor. Comput. Sci., Nancy, 2010. MR 2673838
  • [2] Renzo Cavalieri, Paul Johnson, and Hannah Markwig, Tropical Hurwitz numbers, J. Algebraic Combin. 32 (2010), no. 2, 241-265. MR 2661417 (2011m:14089),
  • [3] Robbert Dijkgraaf, Mirror symmetry and elliptic curves, The moduli space of curves (Texel Island, 1994) Progr. Math., vol. 129, Birkhäuser Boston, Boston, MA, 1995, pp. 149-163. MR 1363055 (96m:14072)
  • [4] Torsten Ekedahl, Sergei Lando, Michael Shapiro, and Alek Vainshtein, Hurwitz numbers and intersections on moduli spaces of curves, Invent. Math. 146 (2001), no. 2, 297-327. MR 1864018 (2002j:14034),
  • [5] I. P. Goulden, D. M. Jackson, and R. Vakil, Towards the geometry of double Hurwitz numbers, Adv. Math. 198 (2005), no. 1, 43-92. MR 2183250 (2006i:14023),
  • [6] Tom Graber and Ravi Vakil, Hodge integrals and Hurwitz numbers via virtual localization, Compositio Math. 135 (2003), no. 1, 25-36. MR 1955162 (2004c:14108),
  • [7] V. G. Kac and A. K. Raina, Bombay lectures on highest weight representations of infinite-dimensional Lie algebras, Advanced Series in Mathematical Physics, vol. 2, World Scientific Publishing Co. Inc., Teaneck, NJ, 1987. MR 1021978 (90k:17013)
  • [8] Sergei K. Lando and Alexander K. Zvonkin, Graphs on surfaces and their applications, Encyclopaedia of Mathematical Sciences, vol. 141, Springer-Verlag, Berlin, 2004. With an appendix by Don B. Zagier; Low-Dimensional Topology, II. MR 2036721 (2005b:14068)
  • [9] Chiu-Chu Melissa Liu, Lectures on the ELSV formula, Transformation groups and moduli spaces of curves, Adv. Lect. Math. (ALM), vol. 16, Int. Press, Somerville, MA, 2011, pp. 195-216. MR 2883688
  • [10] T. Miwa, M. Jimbo, and E. Date, Solitons, Cambridge Tracts in Mathematics, vol. 135, Cambridge University Press, Cambridge, 2000. Differential equations, symmetries and infinite-dimensional algebras; Translated from the 1993 Japanese original by Miles Reid. MR 1736222 (2001a:37109)
  • [11] Andrei Okounkov, Toda equations for Hurwitz numbers, Math. Res. Lett. 7 (2000), no. 4, 447-453. MR 1783622 (2001i:14047),
  • [12] Andrei Okounkov, Infinite wedge and random partitions, Selecta Math. (N.S.) 7 (2001), no. 1, 57-81. MR 1856553 (2002f:60019),
  • [13] A. Okounkov and R. Pandharipande, The equivariant Gromov-Witten theory of $ {\bf P}^1$, Ann. of Math. (2) 163 (2006), no. 2, 561-605. MR 2199226 (2006j:14075),
  • [14] A. Okounkov and R. Pandharipande, Gromov-Witten theory, Hurwitz theory, and completed cycles, Ann. of Math. (2) 163 (2006), no. 2, 517-560. MR 2199225 (2007b:14123),
  • [15] Mike Roth, Counting covers of an elliptic curve,
  • [16] S. Shadrin, M. Shapiro, and A. Vainshtein, Chamber behavior of double Hurwitz numbers in genus 0, Adv. Math. 217 (2008), no. 1, 79-96. MR 2357323 (2008g:14044),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14N10

Retrieve articles in all journals with MSC (2010): 14N10

Additional Information

Paul Johnson
Affiliation: Department of Mathematics, Weber Building, Colorado State University, Fort Collins, Colorado 80523-1874
Address at time of publication: School of Mathematics and Statistics, University of Sheffield, Hicks Building, Hounsfield Road, Sheffield S3 7RH, United Kingdom

Received by editor(s): March 6, 2013
Received by editor(s) in revised form: July 9, 2013
Published electronically: April 1, 2015
Additional Notes: This research was supported in part by NSF grants DMS-0602191 and DMS-0902754.
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society